An alternative health practitioner has recommended that I take a 5-HTP supplement for my muscle pain and headaches, but I’m very wary of upsetting my heart and nervous system – especially my heart rhythms which are all over the place at the moment. Is there any evidence that this supplement, which I had never even heard of, is both safe and effective for use in ME?
5-HTP (5-Hydroxytryptophan) is a chemical that is naturally produced in the body following the breakdown of an amino acid called tryptophan. Over-the-counter supplements are produced from the seeds of an African plant known as Griffonia Simplicifolia.
The supplement increases the production of the brain chemical messenger called serotonin – which can affect sleep, appetite, temperature, sexual behaviour, and pain sensation. As 5-HTP increases the synthesis of serotonin, it has been suggested that it could be a helpful form of treatment for numerous physical and mental health conditions – including headaches, migraines, pre-menstrual tension, sleep disorders, anxiety and depression.
Medical News Today:
What are the side effects of 5-HTP? | August 2021
- Serotonin Syndrome
- Gastrointestinal issues
- Heart and blood vessel issues
- Eosinophilia-myalgia syndrome
- Overdoes and toxicity
- Allergic reaction
- During pregnancy and breastfeeding
- Medication interactions
There is currently insufficient evidence from good quality clinical trials to demonstrate both safety and effectiveness in any medical condition and it is not a treatment recommended by the NHS. Until more is known, 5-HTP as a supplement should be used with caution. Potential side-effects include heartburn, stomach pain, nausea, vomiting, diarrhoea, drowsiness, and sexual problems. It can also interact with a number of drugs – including ones use to treat depression and Parkinson’s Disease, and with tramadol (a drug used by some people with ME/CFS to treat moderate or severe pain). In conclusion, 5-HTP is a supplement that I think should be used with caution by people with ME/CFS and it is not something I would want to recommend at the present time.
- Selective Serotonin Reuptake Inhibitors.
The ME Association has a range of detailed information available to download from the website shop:
Medical Matters is for information purposes only. The answers provided by Dr Shepherd and the ME Association’s other expert advisers should not be construed as medical advice. We recommend that any information you deem relevant is discussed with your GP as soon as possible. It is important to obtain advice from a GP who is in charge of your clinical care, who knows you well, and who can consider other likely causes for symptoms. Seek personalised medical advice whenever a new symptom arises, or an existing symptom worsens. Don't assume that new or worsened symptoms are a result of having ME/CFS.